Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 63, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2015, 5:37 PM CDT for Doniphan County, Kansas; Holt County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2015, 5:37 PM CDT (22:37 UTC)
- Expired
- May 25, 2015, 6:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Holt County, MO
The radar
The Topeka radar (KTWX), 141 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647
WUUS53 KEAX 252237
SVREAX
KSC043-MOC087-252330-
/O.NEW.KEAX.SV.W.0063.150525T2237Z-150525T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
SOUTHERN HOLT COUNTY IN NORTHWEST MISSOURI...
* UNTIL 630 PM CDT
* AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIGHLAND...WHITE CLOUD...FOREST CITY...OREGON...LEONA...FANNING AND
IOWA POINT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 67 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4000 9534 4001 9532 4000 9531 4002 9534
4011 9516 4007 9506 4006 9504 4005 9503
4005 9501 3982 9500 3976 9534
TIME...MOT...LOC 2237Z 238DEG 21KT 3983 9541
HAIL...2.50IN
WIND...60MPH
$$
BLAIR2 follow-up statements
933
WWUS53 KEAX 252301
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT MON MAY 25 2015
KSC043-MOC087-252330-
/O.CON.KEAX.SV.W.0063.000000T0000Z-150525T2330Z/
DONIPHAN KS-HOLT MO-
601 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HOLT
AND NORTHWESTERN DONIPHAN COUNTIES UNTIL 630 PM CDT...
AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIGHLAND...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FOREST CITY...OREGON AND IOWA POINT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 67 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9534 4001 9532 4000 9531 4002 9534
4011 9516 4007 9506 4005 9503 4005 9501
3989 9500 3982 9534 3990 9535
TIME...MOT...LOC 2302Z 238DEG 21KT 3991 9525
HAIL...1.00IN
WIND...60MPH
$$
BLAIR496
WWUS53 KEAX 252316
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT MON MAY 25 2015
KSC043-MOC087-252330-
/O.CON.KEAX.SV.W.0063.000000T0000Z-150525T2330Z/
DONIPHAN KS-HOLT MO-
616 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HOLT
AND NORTHWESTERN DONIPHAN COUNTIES UNTIL 630 PM CDT...
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOREST CITY...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL HOLT COUNTY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 68 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9534 4001 9532 4000 9531 4002 9534
4011 9516 4007 9506 4005 9503 4004 9501
3998 9501 3984 9533 3984 9534 3991 9535
TIME...MOT...LOC 2317Z 227DEG 19KT 4006 9517
HAIL...1.00IN
WIND...60MPH
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:14 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 25, 3:14 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 25 2015 .DISCUSSION... Issued at 313 PM CDT MON MAY 25 2015 Primary concern is the potential for severe convection to occur this afternoon through this evening. Afternoon water vapor imagery, visible satellite and surface observations reveal a very complex pattern. In the upper levels, several distinct shortwave troughs were noted within the main longwave pattern. The strongest was rotating into west Texas, and this may have the best influence on our area later this evening and tonight. The other is over western Nebraska and may ultimately phase/merge with the west Texas wave. At the lower levels and the surface, there appears to be an area of low level convergence/theta e advection max extending from a surface low in south central Kansas through northeastern Kansas. It's this convergence area that seems most likely to initiate convection that will ultimate influence the forecast area. The anticipation is that convection will initiate on this convergent area from south central Kansas into northeastern Kansas this afternoon and early this evening. The eastward extension of this would most likely occur as cooling aloft/deeper forcing associated with the phasing/merging shortwaves as they move eastward. So in the 00Z to 03Z timeframe, there may be in increase in coverage over eastern Kansas that will then begin to influence most of the western portions of the forecast area. CAPE will be strong, perhaps as high as 3500 J/kg late this afternoon. However shear is marginal and 0-3km helicity is not overly impressive. However, the combination of strong instability, marginal shear, 0-1km helicity values in the 120-140 m^2/s^2 range, in the presence of a weak boundary/convergence area, may support rotating storms initially before an imbalance in the instability/shear results in cold pool dominated regime. With decent mid-level lapse rates and modest downdraft CAPE, large hail and damaging winds look to be biggest threat. However, an tornado or two can't be ruled out, especially with low LCLs in the area. Shear is expected to increase through the night as the influence from the upper shortwave trough begins to have more influence on the area. So there may be a potential for convective system, possibly severe, to move through during the overnight hours with the best potential for severe weather overnight in our southern and southeastern zones. Given increasingly strong 0-1km shear, close to perpendicular to the storm motion, and increasing low level helicity late tonight, a few circulations within the possible convective line seem possible. Timing of this would be late tonight and seems most likely confined to our southern and southeastern zones based on latest trends from short-range model guidance. Precipitation will likely be winding down from west to east through the day in the wake of the possible convective system and its associated subsidence. But continued troughiness, for lack of a better term, may continue to lead to a few/scattered showers/storms across northern Missouri. The overall unsettled weather pattern looks to persist through the remainder of the week. While the flow is closer to zonal, there is enough troughing to our west and ridging to our east to maintain a southerly moist flow. By the end of the week and into the weekend, models move this western trough over the region as either a cutoff low or at least a slow moving system. Through the extended, there doesn't appear to be a 12 hour period where some precipitation isn't possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1228 PM CDT MON MAY 25 2015 Conditions are expected to generally be lower end VFR this afternoon. But given low level trajectories and upstream obs/satellite images, could see periods of MVFR as the cu/stratocu develop. As mixing deepens these should tend to lift later this afternoon. Focus then turns to the next round of possible storms. Thinking storms will form from central to northeastern KS this afternoon. But for the terminals, cooling aloft will need to occur and that will arrive early this evening as the influence of one, perhaps two, upper shortwave troughs approaches. So after 00Z there may be an increase in thunderstorm coverage as the cap erodes. All this activity may congeal into a cluster of storms and track through the area overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...MJ DISCUSSION...CDB AVIATION...CDB
Hazardous weather outlook, May 25, 1:12 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT MON MAY 25 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 112 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:14 PM CDT | Flash Flood Watch | EAX | Doniphan | 16 hr |
| May 25, 6:40 PM CDT | Flash Flood Warning | EAX | Doniphan | 6 hr |
| May 25, 6:25 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.